MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR (BPV) BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR (BPV) BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 121616
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code Pain (1994)
Date of Event 03/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records or no medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The return of the device is pending.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that prior to the ct-scan-guided liver biopsy into a normal density tissue, the device was inspected prior to use and was dry-fired outside of the patient.During the biopsy, the needle of the device allegedly got stuck in the liver and was allegedly difficult to remove from the tissue, therefore the needle was manually removed.No tissue samples were able to be obtained and no coaxial was used for this procedure.It was further reported that the patient experienced severe pain upon awakening and intra-vesicular bleeding was observed.The patient was further hospitalized and given analgesic treatment.Reportedly, the patient is being monitored for possible cholecystostomy.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: one monopty biopsy needle was returned.Functional testing was performed.The device functioned properly under laboratory conditions and the reported event could not be reproduced.The device was able to prime, fire and obtain samples without issue.However, the specific conditions of the event, (i.E.Patient tissue) could not be replicated.Therefore, the investigation is inconclusive for difficult to remove.The definitive root cause could not be determined based upon available information.Per the reported event details, the device was dry fired prior to use.The instructions for use (ifu) states, "never test the product by firing into the air.Damage may occur to the needle/cannula tip." while a definitive root cause could not be determined, it is possible that patient and/or procedural issues contributed to the reported event.Labeling review: a review of the product instructions for use (ifu) procedural instructions, indications, warnings, precautions, cautions, possible complications and contraindications showed that the product labeling is adequate.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR (BPV)
KS 
MDR Report Key7404217
Report Number2020394-2018-00349
Device Sequence Number16160894
Product Code KNW
UDI-Device Identifier00801741084614
UDI-Public(01)00801741084614
Combination Product (Y/N)N
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number121616
Device Lot NumberREBV0452
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Initial Date Received by Manufacturer 03/14/2018
Supplement Date Received by Manufacturer05/09/2018
Initial Report FDA Received Date04/06/2018
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;